IDEAS home Printed from https://ideas.repec.org/p/cuf/wpaper/408.html
   My bibliography  Save this paper

Stochastic Growth with the Social-Status Concern: The Existence of a Unique Stable Distribution

Author

Listed:
  • Liutang Gong

    (Guanghua School of Management, Peking University)

  • Xiaojun Zhao

    (Guanghua School of Management, Peking University)

  • Heng-fu Zou

    (China Economics and Management Academy, CUFE)

Abstract

This paper extends Kurz¡¯s (1968) growth model to a stochastic growth framework with the social-status concern and production shocks. Using the stochastic monotonicity of stochastic dynamic system and methods using in Zhang (2007), the existence and stability of invariant distribution has been investigated. Different from the existence of multiple steady states under certainty, it is shown that there exists a unique stable invariant distribution under uncertainty.

Suggested Citation

  • Liutang Gong & Xiaojun Zhao & Heng-fu Zou, 2010. "Stochastic Growth with the Social-Status Concern: The Existence of a Unique Stable Distribution," CEMA Working Papers 408, China Economics and Management Academy, Central University of Finance and Economics.
  • Handle: RePEc:cuf:wpaper:408
    as

    Download full text from publisher

    File URL: http://down.aefweb.net/WorkingPapers/w408.pdf
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    as
    1. Gong, Liutang & Zou, Heng-fu, 2002. "Direct preferences for wealth, the risk premium puzzle, growth, and policy effectiveness," Journal of Economic Dynamics and Control, Elsevier, vol. 26(2), pages 247-270, February.
    2. Benhabib Jess & Perli Roberto, 1994. "Uniqueness and Indeterminacy: On the Dynamics of Endogenous Growth," Journal of Economic Theory, Elsevier, vol. 63(1), pages 113-142, June.
    3. Harold L. Cole & George J. Mailath & Andrew Postlewaite, 1995. "Incorporating concern for relative wealth into economic models," Quarterly Review, Federal Reserve Bank of Minneapolis, vol. 19(Sum), pages 12-21.
    4. Tjalling C. Koopmans, 1963. "On the Concept of Optimal Economic Growth," Cowles Foundation Discussion Papers 163, Cowles Foundation for Research in Economics, Yale University.
    5. Zhang, Yuzhe, 2007. "Stochastic optimal growth with a non-compact state space," Journal of Mathematical Economics, Elsevier, vol. 43(2), pages 115-129, February.
    6. Boldrin, Michele & Rustichini, Aldo, 1994. "Growth and Indeterminacy in Dynamic Models with Externalities," Econometrica, Econometric Society, vol. 62(2), pages 323-342, March.
    7. Fershtman, Chaim & Weiss, Yoram, 1993. "Social Status, Culture and Economic Performance," Economic Journal, Royal Economic Society, vol. 103(419), pages 946-959, July.
    8. Brock, William A. & Mirman, Leonard J., 1972. "Optimal economic growth and uncertainty: The discounted case," Journal of Economic Theory, Elsevier, vol. 4(3), pages 479-513, June.
    9. Cole, Harold L & Mailath, George J & Postlewaite, Andrew, 1992. "Social Norms, Savings Behavior, and Growth," Journal of Political Economy, University of Chicago Press, vol. 100(6), pages 1092-1125, December.
    10. Zou, Heng-fu, 1994. "'The spirit of capitalism' and long-run growth," European Journal of Political Economy, Elsevier, vol. 10(2), pages 279-293, July.
    11. Ricard Torres, 1990. "Stochastic Dominance," Discussion Papers 905, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
    12. Benhabib, Jess & Farmer, Roger E.A., 1999. "Indeterminacy and sunspots in macroeconomics," Handbook of Macroeconomics, in: J. B. Taylor & M. Woodford (ed.),Handbook of Macroeconomics, edition 1, volume 1, chapter 6, pages 387-448, Elsevier.
    13. Hopenhayn, Hugo A & Prescott, Edward C, 1992. "Stochastic Monotonicity and Stationary Distributions for Dynamic Economies," Econometrica, Econometric Society, vol. 60(6), pages 1387-1406, November.
    14. Mirman, Leonard J. & Zilcha, Itzhak, 1975. "On optimal growth under uncertainty," Journal of Economic Theory, Elsevier, vol. 11(3), pages 329-339, December.
    15. Bakshi, Gurdip S & Chen, Zhiwu, 1996. "The Spirit of Capitalism and Stock-Market Prices," American Economic Review, American Economic Association, vol. 86(1), pages 133-157, March.
    16. Stachurski, John, 2002. "Stochastic Optimal Growth with Unbounded Shock," Journal of Economic Theory, Elsevier, vol. 106(1), pages 40-65, September.
    17. Fershtman, Chaim & Murphy, Kevin M & Weiss, Yoram, 1996. "Social Status, Education, and Growth," Journal of Political Economy, University of Chicago Press, vol. 104(1), pages 108-132, February.
    18. Benhabib, Jess & Nishimura, Kazuo, 1979. "The hopf bifurcation and the existence and stability of closed orbits in multisector models of optimal economic growth," Journal of Economic Theory, Elsevier, vol. 21(3), pages 421-444, December.
    19. Kamihigashi, Takashi, 2007. "Stochastic optimal growth with bounded or unbounded utility and with bounded or unbounded shocks," Journal of Mathematical Economics, Elsevier, vol. 43(3-4), pages 477-500, April.
    20. Heng-fu Zou, 1995. "The spirit of capitalism and savings behavior," Journal of Economic Behavior & Organization, Elsevier, vol. 28(1), pages 131-143, September.
    21. Nishimura, Kazuo & Stachurski, John, 2005. "Stability of stochastic optimal growth models: a new approach," Journal of Economic Theory, Elsevier, vol. 122(1), pages 100-118, May.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Takashi Kamihigashi & John Stachurski, 2011. "Existence, Stability and Computation of Stationary Distributions: An Extension of the Hopenhayn-Prescott Theorem," Discussion Paper Series DP2011-32, Research Institute for Economics & Business Administration, Kobe University.
    2. Takashi Kamihigashi & John Stachurski, 2011. "Stability of Stationary Distributions in Monotone Economies," ANU Working Papers in Economics and Econometrics 2011-561, Australian National University, College of Business and Economics, School of Economics.
    3. Kamihigashi, Takashi & Stachurski, John, 2014. "Stochastic stability in monotone economies," Theoretical Economics, Econometric Society, vol. 9(2), May.
    4. Wang, Haijun, 2016. "Precautionary saving demand and consumption dynamics with the spirit of capitalism and regime switching," Journal of Mathematical Economics, Elsevier, vol. 64(C), pages 48-65.
    5. Takashi Kamihigashi & John Stachurski, 2012. "Existence, Uniqueness and Stability of Stationary Distributions: An Extension of the Hopenhayn-Prescott Theorem," Discussion Paper Series DP2012-27, Research Institute for Economics & Business Administration, Kobe University.

    More about this item

    Keywords

    Stochastic growth; the Spirit of capitalism; Stochastic dominance; Multiple equilibria;

    JEL classification:

    • C61 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Optimization Techniques; Programming Models; Dynamic Analysis
    • C62 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Existence and Stability Conditions of Equilibrium
    • O41 - Economic Development, Innovation, Technological Change, and Growth - - Economic Growth and Aggregate Productivity - - - One, Two, and Multisector Growth Models

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cuf:wpaper:408. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Qiang Gao). General contact details of provider: http://edirc.repec.org/data/emcufcn.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.